Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 173, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2003, 1:52 PM CDT for McDonough County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 1:52 PM CDT (18:52 UTC)
- Expired
- Aug 11, 2003, 2:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County McDonough County, IL
The radar
The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 111852 SVRDVN ILC109-111930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 150 PM CDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 230 PM CDT * AT 145 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER CENTRAL MCDONOUGH COUNTY...OR 4 MILES SOUTH OF MACOMB...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... FANDON BY 155 PM CDT. AT 145 PM CDT A TRAINED SPOTTER REPORTED...A HUGE TREE DOWN 5 MILES SOUTHWEST OF MACOMB. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4041 9065 4042 9071 4028 9084 4028 9064 $$ SF &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:42 AM CDT, 10 hours 10 minutes earlier.
Area forecast discussion, Aug 11, 3:42 AM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 342 AM CDT MON AUG 11 2003 SHORT TERM FORECAST CHALLENGE IS POPS TODAY AS VORT LOBES ROTATING AROUND OHIO VALLEY UPPER LOW IMPACT AREA. WATER VAPOR IMAGERY SHOWS VORT MAX PUSHING INTO EAST CENTRAL IA THAT HAS IGNITED SHOWERS AND FEW TSRA OVER SOUTH CENTRAL IA ALONG BOUNDARY LEFT OVER FROM TSRA COMPLEX AT EDGE OF MAIN MID LEVEL LOBE NOW PUSHING INTO SOUTHEAST KS. HAVE PLACE ISOLATED WORDING FOR MORNING TO ACCOUNT FOR THIS ACTIVITY ALONG FAR SOUTHWEST CWA BORDER...WHICH SHOULD END AROUND SUNRISE. NEXT UPSTREAM SHORTWAVE SEEN MOVING INTO NORTHERN MN AND LAKE SUPERIOR REACHES NORTHERN CWA BY 00Z. THIS TIMING WILL BRING BEST TSRA CHANCES TO MAINLY AREAS SOUTH OF I-80...WHERE ASSOCIATED CVA WILL ARRIVE DURING PEAK HEATING. EXPECTED COVERAGE IN LINE WITH LOWER GUIDANCE VALUES OF 30 PERCENT. REDUCED AREAS TO NORTH TO 20 PERCENT WITH CHANCES KEPT IN MORNING FOR ANY LINGERING SHOWERS THAT MAY DRIFT IN FROM SOUTHERN WI OVERNIGHT CONVECTION. OHIO VALLEY UPPER LOW RETROGRADES SOUTHWEST TO TX BY MID WEEK WITH UPPER RIDGE SHEARING NORTHEAST INTO NORTHERN PLAINS. HIGH DEVELOPING OVER GREAT LAKES RESULTS IN DEEP NORTHEAST TO EAST LOW LEVEL FLOW OVER FORECAST AREA TUESDAY AND WEDNESDAY. MODERATE AFTERNOON INSTABILITY...COMBINED WITH VORT MAX IN MID LEVEL NORTHEAST FLOW AND H85 MOISTURE GRADIENT SHOULD LEAD TO CONVECTION ALONG LAKE BOUNDARY TUESDAY...WHICH MAY DRIFT SOUTHWEST ACROSS FAR SOUTHEAST ZONES LATE AFTERNOON INTO EARLY EVENING AND THUS INTRODUCED ISOLATED POPS THERE. SIMILAR SITUATION WEDNESDAY...BUT WITH WEAKER MID LEVEL FORCING...LEFT OUT OF GRIDS AND ZONES FOR NOW. BY END OF WEEK...UPPER RIDGE WILL BE NEARLY OVERHEAD TO SUPPORT HIGHS BACK IN UPPER 80S. MEDIUM RANGE GUIDANCE SUGGESTS STRONG SHORTWAVE TO FLATTEN RIDGE OVER WEEKEND...BUT SIGNIFICANT TIMING DIFFERENCES REMAIN. REMOVED FRIDAY POPS...BUT KEPT POPS THROUGH WEEKEND WITH SUNDAY STILL LOOKING TO HAVE BEST CHANCE OF MUCH NEEDED RAIN. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
Hazardous weather outlook, Aug 11, 4:49 AM CDT, 9 hours 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121100- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 AM CDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. AN UPPER LEVEL DISTURBANCE MOVING SOUTH ACROSS THE AREA WILL TRIGGER SHOWERS AND THUNDERSTORMS WITH THE GREATEST CHANCES SOUTH OF INTERSTATE 80 AFTER 3 PM. THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS DUE TO SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
In the hours before
Local storm report, Aug 11, 1:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT MON AUG 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 5 SW MACOMB IL WIND DAMAGE
08/11/03 MCDONOUGH LARGE MAPLE TREE BLOWN
DOWN. ALSO REPORTED
PEA SIZE HAIL. REPORTED
BY STORM SPOTTER.Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.